Kentucky, 2009

Damaging Winds in Kentucky, June 10, 2009

June 10, 2009 · NWS JKL · 5 events in 1 county or zone

An isolated severe thunderstorm brought down trees on June 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

An isolated severe thunderstorm brought down trees on June 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 10, 2:57 PM EST, 16 minutes earlier.

Area forecast discussion, Jun 10, 2:57 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
357 PM EDT WED JUN 10 2009

.SHORT TERM.../TONIGHT THROUGH THURSDAY/...UPDATED

CONVECTION CONTINUES ACROSS THE CWA...THOUGH THERE HAS BEEN LITTLE
REDEVELOPMENT TO THE WEST UNTIL RECENT DEVELOPMENT OVER EASTERN IL.
WITH THE PASSAGE OF A SHORTWAVE AND LOSS OF DAYTIME HEATING...A
MINIMUM IN COVERAGE OF CONVECTION IS EXPECTED BETWEEN ABOUT 0Z AND
6Z. AFTER 6Z...AN MCS SHOULD DEVELOP WEST OF THE AREA...THOUGH
ADDITIONAL CONVECTION IN THE WARM SECTOR CANNOT BE RULED OUT. PWS
HAVE INCREASED TO AROUND 1.75 INCHES ON AVERAGE AND SOME TRAINING AND
MERGING OF CELLS HAS BEEN OBSERVED AND IS FAVORED DUE TO UPPER LEVEL
STEERING WINDS NEARLY PARALLEL TO THE BOUNDARY OVER THE REGION. IN
ADDITION...STORM MERGERS HAVE ALSO TAKEN PLACE AND LED TO RAINFALL
RATES OF UP TO TWO INCHES PER HOUR. THE LATEST FFG VALUES IN THE 3
TO 6 HOUR RANGE ARE UNDER 3 INCHES...WITH SOME AREAS LESS THAN 2
INCHES IN 3 HOURS. ONE HOUR VALUES ARE ALSO LESS THAN 2 INCHES ARE
REACHABLE IN A FEW LOCATIONS. WITH THIS IN MIND...WENT WITH A FLASH
FLOOD WATCH THROUGH THE EVENING UNTIL 2Z. A THREAT MAY AGAIN EXIST ON
THU FOR HEAVY RAIN...BUT THIS IS ALREADY MENTIONED IN THE HWO.

WITH THE PASSAGE OF THE SHORTWAVE THAT IS HELPING DRIVE THE CURRENT
CONVECTION AND THE LOSS OF DAYTIME HEATING...COVERAGE OF CONVECTION
SHOULD BE AT A MIN IN THE 0Z TO 6Z TIME FRAME AND PLAN TO INCLUDE AN
EVENING TIME PERIOD IN THE ZONES. THE MODELS INDICATE AN MCS WILL
DEVELOP TONIGHT WEST OF THE AREA...WITH THE GFS TAKING THIS
CONVECTION NORTHEAST. THE NAM ALSO TRACKS THE MCS NORTHEAST...BUT IS
FURTHER NORTH AND WEST WITH THE DEVELOPMENT AND TRACK. BOTH MODELS
ALSO HAVE ADDITIONAL CONVECTION IN THE WARM SECTOR TO THE SOUTH
AFFECTING KY DURING THE 6Z TO 12Z TIME RANGE. THERE IS UNCERTAINTY AS
TO IF/WHERE THE CONVECTION WILL DEVELOP...BUT PERSISTENCE OF THE
PREVIOUS FORECAST AND MOS GUIDANCE ARGUES FOR AT LEAST CHANCE POPS IN
THE SOUTHEAST TONIGHT...WITH LIKELY POPS IN THE NORTHWEST AND
POSSIBLY WEST.

THE THE MCS/OR REMNANTS AND WARM SECTOR CONVECTION SHOULD TRAVEL EAST
ACROSS THE AREA ON THU. THIS MAY LEAD TO DEBRIS CLOUDINESS AND
MORNING CONVECTION POSSIBLY LIMITING INSATIABILITY AND CONVECTION.
HOWEVER...THE NAM INDICATES SOME DRYING IN THE MID LEVELS IN THE PM
AND THIS MAY LEAD TO LIMITED...BUT JUST ENOUGH SOLAR ISOLATION FOR
CAPES TO REACH THE MARGINAL TO MODERATE RANGE...OR 1.5 TO 1.75 INCH
RANGE. SHEAR...BOTH SPEED AND DIRECTIONAL WILL ALSO BE BETTER THAN
RECENT DAYS WILL EXIST AND CAPES IN THE MARGINAL TO MODERATE RANGE
1000 TO 2000 J/KG WILL LEAD TO SEVERE WEATHER THREAT. IN ADDITION...PW
WILL REMAIN IN THE 1.5 TO 1.75 INCH RANGE SO HEAVY RAIN IS ALSO A
THREAT. BOTH THREAT ARE ALREADY COVERED IN THE HWO AND SPC HAS PLACED
THE REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. AND SHOULD
TRAVEL EAST

.LONG TERM.../THURSDAY NIGHT THROUGH WEDNESDAY/...UPDATED

MODELS SHOW DECENT AGREEMENT WITH LARGER SCALE AND UPPER LEVEL FLOW
PATTERNS...WHILE MODEL DIFFERENCES ARE MOST PRONOUNCED WITH SFC
FEATURES. EXTENDED BEGINS WITH NEAR ZONAL FLOW ACROSS THE REGION.
SHORTWAVE ENERGY DIGS INTO THE GREAT LAKES REGION MIDWAY THROUGH THE
PERIOD OR DY5/DY6...FORMING A BROAD BUT TEMPORARY TROUGH OVER THE
MID AND UPPER OHIO VALLEY. THEREAFTER...STRONG UPPER LEVEL RIDGING
WILL BUILD IN FROM THE WEST AND COMBINE WITH SFC HIGH PRESSURE OVER
EASTERN NOAM...LIKELY PROVIDING AN EXTENDED PERIOD OF DRY...SUMMER
LIKE WEATHER OVER THE AREA JUST BEYOND THE END OF THE FORECAST
PERIOD.

MAIN FEATURE OF INTEREST WILL BE A COLD FRONT THAT CRAWLS ITS WAY
ACROSS THE AREA DYS 3 THROUGH 6...LATE FRIDAY THROUGH MONDAY.
AGAIN...FOCUS OF MODEL DIFFERENCES THROUGH THE PERIOD SURROUND THE
COLD FRONT...AND MORE SPECIFICALLY THE TIMING AND STRENGTH OF ANY
SFC WAVES THAT TRACK ALONG THE FRONT. THESE WAVES KEEP OUR WEATHER
GENERALLY UNSETTLED AND UNDER THE THREAT OF RAIN UNTIL A LAST
WAVE...AND THE BOUNDARY MAKE A FINAL PUSH THROUGH THE AREA LATE
SUNDAY...OR MORE LIKELY MONDAY. THE BOUNDARY RETURNS AS A WARM FRONT
DY7...WEDNESDAY...AND USHERS IN SUMMER LIKE CONDITIONS THEREAFTER.

&&

.AVIATION.../18Z TO 18Z/

SEVERAL CLUSTERS OF SHOWERS AND THUNDERSTORMS ARE MOVING ACROSS THE
REGION AND THIS SHOULD CONTINUE UNTIL EARLY EVENING. ATTM...IT APPEARS
JKL MAY BE AFFECTED BY THUNDER IN THE NEXT 1 TO 2 HOURS AND HENCE THE
TEMPO GROUP. HOWEVER...THE SOUTHWESTERN AREAS NEAR LOZ AND SME ARE
BEGINNING TO DESTABILIZE AGAIN AFTER EARLIER CONVECTION AND COULD BE
AFFECTED THROUGH 22Z OR SO AS WELL. HOWEVER...FOR THOSE LOCATIONS
WENT WITH VCSH AND A CB GROUP DUE TO UNCERTAINTY IN LOCATION AND
TIMING OF ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT THERE.
OUTSIDE OF SHOWERS AND THUNDERSTORMS CONDITIONS WILL AVERAGE
VFR...HOWEVER...VIS AND/OR CIGS WILL FALL TO AT LEAST IFR IN HEAVIER
SHOWERS AND THUNDERSTORMS. SHOWER AND THUNDERSTORM ACTIVITY SHOULD BE
MINIMAL FOR MUCH OF THE NIGHT...HOWEVER...REDEVELOPMENT SHOULD OCCUR
OVER OR CLOSE TO THE AREA 6Z TO 12Z...WITH MOST LOCATIONS EXPERIENCING
SHOWERS AND THUNDERSTORMS 12Z TO 18Z ON THU. AGAIN...TIMING WAS
UNCERTAIN SO COVERED THIS WITH VCTS AND A CB GROUP.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR KYZ044-
050>052-058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...JP
LONG TERM...RAY
AVIATION...JP
Hazardous weather outlook, Jun 10, 10:20 AM EST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1120 AM EDT WED JUN 10 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1120 AM EDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE. SOME OF THESE MAY APPROACH SEVERE
LIMITS...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS.
IN ADDITION...LOCALLY HEAVY RAIN IS POSSIBLE WHERE THUNDERSTORMS MOVE
REPEATEDLY OVER THE SAME LOCATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE FROM THURSDAY THROUGH FRIDAY...AS WELL AS
SATURDAY THROUGH TUESDAY.

SOME OF THE STORMS ON THURSDAY MAY APPROACH SEVERE LIMITS...WITH
DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. IN ADDITION...
LOCALLY HEAVY RAIN IS POSSIBLE WHERE THUNDERSTORMS MOVE REPEATEDLY
OVER THE SAME LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...DAMAGING WINDS...OR
HEAVY RAINFALL TODAY THROUGH THURSDAY.

GEOGERIAN/JP

In the hours before

Special weather statement, Jun 10, 2:13 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
313 PM EDT WED JUN 10 2009

KYZ110-119-120-101945-
MARTIN-FLOYD-PIKE-
313 PM EDT WED JUN 10 2009

...A STRONG THUNDERSTORM TO AFFECT SOUTHEASTERN MARTIN AND EXTREME
EAST CENTRAL FLOYD AND NORTHERN PIKE COUNTIES THROUGH 345 PM EDT
WEDNESDAY AFTERNOON...

AT 313 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PISO...MOVING
EAST AT 25 MPH.

THIS STORM WILL BE NEAR HEISEY AROUND 320 PM EDT...SIDNEY AROUND 325
PM EDT...CANADA AROUND 330 PM EDT...FOREST HILLS AROUND 335 PM EDT...
BELFRY AROUND 340 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

DUSTY
Special weather statement, Jun 10, 2:19 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
319 PM EDT WED JUN 10 2009

KYZ068-069-079-080-102030-
ROCKCASTLE-PULASKI-LAUREL-JACKSON-
319 PM EDT WED JUN 10 2009

...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT SOUTHWESTERN JACKSON
AND ROCKCASTLE AND NORTHERN PULASKI AND LAUREL COUNTIES THROUGH 430
PM EDT WEDNESDAY AFTERNOON...

AT 313 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS MOVING THROUGH
LINCOLN...CASEY AND GARRARD COUNTIES IN CENTRAL KENTUCKY...MOVING
SOUTHEAST AT 30 MPH.

THIS STORM WILL BE NEAR THE SCIENCE HILL AND MOUNT VERNON AREAS
AROUND 335 PM EDT...THE BILLOWS AND LIVINGSTON AREAS BY AROUND 350
PM EDT...AND THE LONDON AND MOUNT VICTORY AREAS BY AROUND 415 PM EDT.

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO
INCHES PER HOUR OR MORE...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

RAY
Special weather statement, Jun 10, 2:26 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
326 PM EDT WED JUN 10 2009

KYZ080-084>088-102000-
LAUREL-WHITLEY-MCCREARY-KNOX-HARLAN-BELL-
326 PM EDT WED JUN 10 2009

...AN AREA OF STRONG THUNDERSTORMS TO AFFECT SOUTHERN LAUREL AND KNOX
AND EXTREME SOUTHWESTERN HARLAN AND WHITLEY AND EASTERN MCCREARY AND
BELL COUNTIES THROUGH 400 PM EDT WEDNESDAY AFTERNOON...

AT 326 PM EDT...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WAS
LOCATED NEAR CUMBERLAND FALLS S.P....MOVING EAST AT 25 MPH.

THIS STORM WILL BE NEAR YOUNGS CREEK AROUND 335 PM EDT...DEERING
AROUND 340 PM EDT...WALDEN AROUND 345 PM EDT...FABER AROUND 350 PM
EDT...ROCKHOLDS AROUND 355 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

DUSTY

The radar

The Jackson,KY radar (KJKL), 116 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
June 10, 3:13 PM EST to 3:17 PM EST
Where
Pulaski County, 1 mi W of Dykes
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
37.070, -84.448

A tree was reported blown down into a power line at a church and another tree was blown down onto KY Hwy 192, blocking it.

Thunderstorm Wind, Pulaski

When
June 10, 3:16 PM EST to 3:20 PM EST
Where
Pulaski County, Mt Victory
Measured
53 kt (61 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
37.030, -84.380

Tree's were reported down on KY Hwy 192.

Thunderstorm Wind, Pulaski

When
June 10, 3:16 PM EST to 3:20 PM EST
Where
Pulaski County, Mt Victory
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.030, -84.380

A spotter estimated a thunderstorm wind gust of 60 mph.

Thunderstorm Wind, Pulaski

When
June 10, 3:16 PM EST to 3:20 PM EST
Where
Pulaski County, Mt Victory
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
37.030, -84.380

Trees were blown down by thunderstorm wind gusts on Hwy 192. Power was out in the area as well.

Thunderstorm Wind, Pulaski

When
June 10, 3:25 PM EST to 3:29 PM EST
Where
Pulaski County, 2 mi NNE of Science Hill
Measured
53 kt (61 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
37.207, -84.606

A tree was reported blown down onto a power line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179931, 179932, 179934, 179935, 179933.